Overlapping Drug-Induced Vasculitis, ANCA-associated Vasculitis, and Lupus Nephritis Caused by Low-Dose Hydralazine
antineutrophil cytoplasmic antibody-associated vasculitis, drug-induced vasculitis, hydralazine, lupus nephritis, vasculitis
Cardiovascular Diseases | Internal Medicine
INTRODUCTION: We present a case of drug-induced vasculitis secondary to low-dose hydralazine with overlapping features of antineutrophil cytoplasmic antibody-associated vasculitis and drug-induced lupus nephritis.
CASE PRESENTATION: A 52-year-old Hispanic woman with a medical history of resistant hypertension treated with hydralazine 10 mg twice daily for 1 year presented with generalized weakness, dizziness, nausea, vomiting, and gross hematuria. There was fever, tachycardia, leukocytosis, lactic acidosis, hyperkalemia, renal failure, and anemia. Chest computed tomography and bronchoscopy revealed a left lower lobe infiltrate and diffuse alveolar hemorrhage. Serologic testing was positive for anti-double-stranded DNA, anti-Smith, lupus anticoagulant, anti-histone, anti-cardiolipin IgM antibodies, and antineutrophil cytoplasmic antibodies (myeloperoxidase and proteinase 3). A kidney biopsy revealed crescentic glomerulonephritis with an overlapping finding of membranous nephropathy. Broad-spectrum antibiotics, immunosuppressants, corticosteroids, and plasmapheresis were initiated. The patient survived but required continuous hemodialysis.
CONCLUSIONS: Although a few cases of simultaneous antibody-associated vasculitis and drug-induced lupus nephritis secondary to hydralazine use have been reported, this case is singular. Similar findings were previously reported with doses of 50-100 mg two to three times daily over 1-5 years. In our patient, a dose of only 10 mg twice daily for a year caused a severe disease presentation. This brings to light the combination of different vasculitides that can coexist and the potentially life-threatening adverse effects of low-dose hydralazine that should be kept in mind.
Publisher or Conference
International Journal of Rheumatic Diseases
Bhatnagar M, Agaronov A, Sarkisyan E, Sotoudeh Deilamy I, Pepito D, Akhondi H. Overlapping drug-induced vasculitis, ANCA-associated vasculitis, and lupus nephritis caused by low-dose hydralazine [published online ahead of print, 2023 Jul 14]. Int J Rheum Dis. 2023;10.1111/1756-185X.14809. doi:10.1111/1756-185X.14809